Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 107, NWS Chicago, IL

September 11, 20004 counties in Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Sep 11, 2000, 8:57 PM CDT for 4 counties in Illinois. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 8:57 PM CDT (01:57 UTC)
Expired
Sep 11, 2000, 9:45 PM CDT
In force
48 min
Issued by
NWS Chicago, IL
Area
Whole counties

Counties Boone County, IL, DeKalb County, IL, Lee County, IL, Ogle County, IL

The radar

The Chicago radar (KLOT), 92 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 9:15 PM CDTThunderstorm Wind 58 EKirkland, IL
Sep 11, 9:50 PM CDTHail 0.75De Kalb, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 7:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1371 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
2176 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:40 PM CDT, 6 hours 17 minutes earlier.

Area forecast discussion, Sep 11, 2:40 PM CDT, 6 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
240 PM CDT MON SEP 11 2000

AVN WAS ABOUT ONLY MODEL THAT PICKED UP WELL ON MCS IN ERN IA AND
NWRN IL THIS ERY AM AND SEEMS LIKE THE BETTER BET. MAV NUMBERS ALSO
PREDICTED HIGHS ARND 90 TODAY WHICH I WAS TOO CONSERVATIVE ON FOR
YESTERDAY'S RUN. AVN NOW APPEARS TO BE MODEL OF CHOICE FOR THIS
ROUND.

REMNANTS OF THE OLD STNRY FRONT STILL MAINTAINED A DECENT
DISCONTINUITY OF TEMPS AND DWPTS THIS MRNG WITH GOOD LI'S. SO IS NOT
SURPRISING THAT CONVECTION BLEW UP SO QUICK. OUTFLOWS HAVE TILTED
FRONT SOUTHEAST AND NOW DOWN LAKE MICHIGAN RESULTING IN TEMPS
DROPPING ALONG THE LAKE TO THE UPPER 60S WHILE 90S DOWN TOWARD
JOLIET. OUTFLOW VERY VISIBLE ON RADAR DROPPING SOUTH THROUGH NERN IL
WITH NEW CONVECTION IN ITS WAKE. TSTMS DIMINISHING ALONG WISCONSIN
BORDER BUT NEW CONVECTION FIRING IN NERN IA/SWRN WI. THIS ALL AHEAD
OF MAIN COLD FRONT THAT STRETCHES FROM NWRN WI THRUGH SERN MN TO
SWRN IA.

ON RADAR MOSAIC, CAN SEE CONVECTION BLOOMING SOUTH OF MSP. THIS TO
BLOSSOM INTO GOOD CONVECTION WITH FROPA LATE TONIGHT. SO WHILE SVR
WATCHES MAY EXPIRE...SHWRS/TSTMS STILL IN FORECAST OVERNIGHT.
SPENES MENTIONING PSSBLE FLOODING FROM WINNEBAGO TO NRN COOK COUNTY
LATE THIS AFTN. GUIDANCE VALUES 3-4 INCHES IN 1-3 HOURS SO GOING TO
NEED SEVERAL HOURS OF 1-2 INCH RAINFALL AMOUNTS. WILL CONSIDER
FFWATCH TONIGHT WITH COORDINATION WITH DVN. WILL FAVOR OUTFLOW TO KEEP
DROPPING SOUTH TO AVOID TRAINING THIS EVENING.

MODELS STILL LOOKING FROM FROPA AROUND DAYBREAK...SO LINGERING
SHOWERS IN THE MORNING TUESDAY. THEN HIGH BUILDING IN AND TURNING
ANTICYCLONIC IN THE AFTN SO CLEARING SKIES WITH LITTLE BACKWASH
EXPECTED TUESDAY. VERY COOL OVERNIGHT TUESDAY NIGHT WITH ONLY 70S
WEDNESDAY EVEN WITH AID OF SW WINDS. ANOTHER FROPA DROPPING
SOUTHEAST OUT OF CANADA ON THURSDAY WITH ANOTHER CHC OF SHOWERS ON
THURSDAY. THIS FOLLOWED BY REINFORCING BLAST OF COLD TEMPS WITH
HIGHS ONLY IN 60S FOR FRI AND SAT.

.CHI...NONE

BRUMER

In the hours before

Special weather statement, Sep 11, 3:42 PM CDT, 5 hours 15 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
112133-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
342 PM CDT/EST MON SEP 11 2000

AT 340 PM...AN AREA OF STRONG THUNDERSTORMS WAS OVER PORTIONS OF NORTH
CENTRAL AND NORTHEAST ILLINOIS. RADAR INDICATED THAT THE STRONGEST
STORMS WERE FROM SOUTHEAST OGLE COUNTY...NORTHWEST OF ROCHELLE...EAST
THROUGH THE SOUTHERN PORTIONS OF THE CHICAGO METROPOLITAN
AREA...INCLUDING TINLEY PARK...BLUE ISLAND AND CALUMET CITY.
INDIVIDUAL STORMS WERE MOVING EAST AT 15 MPH...WHILE THE ENTIRE AREA
OF STORMS DRIFTS SLOWLY TO THE SOUTH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL...AND RAINFALL AMOUNTS IN
EXCESS OF TWO INCHES HAVE OCCURRED WITH THESE STRONGER STORMS. NEW
STORMS WILL LIKELY DEVELOP OVER PORTIONS OF LASALLE...GRUNDY AND
KANKAKEE COUNTIES BETWEEN 340 PM AND 430 PM THIS AFTERNOON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM FOR PORTIONS
OF NORTHERN ILLINOIS. MONITOR LATER STATEMENTS FROM THE NATIONAL
WEATHER SERVICE FOR ADDITIONAL INFORMATION.

RATZER
N
Special weather statement, Sep 11, 4:26 PM CDT, 4 hours 31 minutes before
ILZ014-021>022-INZ001>002-112230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
426 PM CDT MON SEP 11 2000

...HEAVY THUNDERSTORMS ROLLING THROUGH AREA FROM GRUNDY COUNTY TO
NORTHWEST INDIANA...

HEAVY THUNDERSTORMS ARE MOVING SOUTHEAST THROUGH GRUNDY... WILL...
AND SOUTHERN COOK COUNTY IN ILLINOIS AND LAKE AND PORTER COUNTIES
IN INDIANA. THESE STORMS ARE LIKELY TO PRODUCE SOME LOCALIZED
FLOODING FROM HEAVY DOWNPOURS AND DO CONTAIN SOME VERY DANGEROUS
LIGHTNING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA
UNTIL 700 PM THIS EVENING. THUS THESE STORMS COULD ALSO PRODUCE
STRONG WINDS AND LARGE HAIL.

BRUMER

N
Local storm report, Sep 11, 5:44 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
544 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0203 PM    FORRESTON                 IL   1 INCH HAIL
09/11/00   OGLE                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0306 PM    DOWNERS GROVE             IL   .75 INCH HAIL
09/11/00   DUPAGE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.  OCCURRED
                                          AT INTERSECTION OF
                                          INTERSTATE 88 AND
                                          FINLEY ROAD.

0310 PM    5 N ROCHELLE              IL   .88 INCH HAIL
09/11/00   OGLE                           REPORTED BY STORM
                                          SPOTTER.

0325 PM    SCHAUMBURG                IL   .75 INCH HAIL
09/11/00   COOK                           REPORTED BY STORM
                                          SPOTTER.

0350 PM    GRIFFITH                  IN   WIND DAMAGE
09/11/00   LAKE                           REPORTED BY STORM
                                          SPOTTER. TWO TREES
                                          DOWNED BLOCKING HIGHWAY
                                          6 IN GRIFFITH.

0356 PM    MARKHAM                   IL   .88 INCH HAIL
09/11/00   COOK                           REPORTED BY STORM
                                          SPOTTER. OCCURRED AT
                                          INTERSECTION OF 159TH
                                          AND CRAWFORD ROAD.

0409 PM    PORTAGE                   IN   WIND DAMAGE
09/11/00   LAKE                           REPORTED BY STORM
                                          SPOTTER.

0409 PM    PORTAGE                   IN   .75 INCH HAIL
09/11/00   LAKE                           REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Sep 11, 6:10 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED/CORRECTION FOR TIME...
NATIONAL WEATHER SERVICE CHICAGO IL
610 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    MACHESNEY                 IL   .75 INCH HAIL
09/11/00   WINNEBAGO                      REPORTED BY PUBLIC.

0203 PM    FORRESTON                 IL   1 INCH HAIL
09/11/00   OGLE                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0306 PM    DOWNERS GROVE             IL   .75 INCH HAIL
09/11/00   DUPAGE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.  OCCURRED
                                          AT INTERSECTION OF
                                          INTERSTATE 88 AND
                                          FINLEY ROAD.

0310 PM    5 N ROCHELLE              IL   .88 INCH HAIL
09/11/00   OGLE                           REPORTED BY STORM
                                          SPOTTER.

0325 PM    SCHAUMBURG                IL   .75 INCH HAIL
09/11/00   COOK                           REPORTED BY STORM
                                          SPOTTER.

0350 PM    GRIFFITH                  IN   WIND DAMAGE
09/11/00   LAKE                           REPORTED BY STORM
                                          SPOTTER. TWO TREES
                                          DOWNED BLOCKING HIGHWAY
                                          6 IN GRIFFITH.

0356 PM    MARKHAM                   IL   .88 INCH HAIL
09/11/00   COOK                           REPORTED BY STORM
                                          SPOTTER. OCCURRED AT
                                          INTERSECTION OF 159TH
                                          AND CRAWFORD ROAD.

0409 PM    PORTAGE                   IN   WIND DAMAGE
09/11/00   LAKE                           REPORTED BY STORM
                                          SPOTTER.

0409 PM    PORTAGE                   IN   .75 INCH HAIL
09/11/00   LAKE                           REPORTED BY STORM
                                          SPOTTER.

SMITTY
NNNN
Local storm report, Sep 11, 6:13 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED...
NATIONAL WEATHER SERVICE CHICAGO IL
544 PM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    MACHESNEY                 IL   .75 INCH HAIL
09/11/00   WINNEBAGO                      REPORTED BY PUBLIC.

0203 PM    FORRESTON                 IL   1 INCH HAIL
09/11/00   OGLE                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

0306 PM    DOWNERS GROVE             IL   .75 INCH HAIL
09/11/00   DUPAGE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.  OCCURRED
                                          AT INTERSECTION OF
                                          INTERSTATE 88 AND
                                          FINLEY ROAD.

0310 PM    5 N ROCHELLE              IL   .88 INCH HAIL
09/11/00   OGLE                           REPORTED BY STORM
                                          SPOTTER.

0325 PM    SCHAUMBURG                IL   .75 INCH HAIL
09/11/00   COOK                           REPORTED BY STORM
                                          SPOTTER.

0350 PM    GRIFFITH                  IN   WIND DAMAGE
09/11/00   LAKE                           REPORTED BY STORM
                                          SPOTTER. TWO TREES
                                          DOWNED BLOCKING HIGHWAY
                                          6 IN GRIFFITH.

0356 PM    MARKHAM                   IL   .88 INCH HAIL
09/11/00   COOK                           REPORTED BY STORM
                                          SPOTTER. OCCURRED AT
                                          INTERSECTION OF 159TH
                                          AND CRAWFORD ROAD.

0409 PM    PORTAGE                   IN   WIND DAMAGE
09/11/00   LAKE                           REPORTED BY STORM
                                          SPOTTER.

0409 PM    PORTAGE                   IN   .75 INCH HAIL
09/11/00   LAKE                           REPORTED BY STORM
                                          SPOTTER.

SMITTY
NNNN
Special weather statement, Sep 11, 7:05 PM CDT, 1 hour 52 minutes before
ILZ005>006-012>014-020>022-INZ001>002-120105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
705 PM CDT MON SEP 11 2000

THE SEVERE THUNDERSTORM WATCH FOR NORTHEAST ILLINOIS AND ADJACENT
NORTHWEST INDIANA EXPIRED AT 700 PM.

A LINE OF THUNDERSTORMS EXTENDING FROM SOUTHWEST WISCONSIN ACROSS
FAR NORTHWEST ILLINOIS AND INTO EASTERN IOWA WILL CONTINUE TO MOVE
EAST THIS EVENING AS A STRONG COLD FRONT PUSHES INTO THE REGION.<

THE STORMS ARE EXPECTED TO MOVE INTO NORTHEAST ILLINOIS LATE THIS
EVENING.  THEY WILL LIKELY PRODUCE FREQUENT LIGHTNING...HEAVY
DOWNPOURS AND GUSTY WINDS AS THEY MOVE THROUGH BUT SEVERE WEATHER
IS NOT ANTICIPATED.

N

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 8:07 PM CDTSevere Thunderstorm WarningLOTOgle, Winnebago38 min
Sep 11, 8:07 PM CDTSevere Thunderstorm WarningLOTLee38 min
Sep 11, 8:25 PM CDTTornado WarningLOTOgle10 min
Sep 11, 8:57 PM CDTSevere Thunderstorm WarningLOTKane, McHenry48 min
Sep 11, 9:28 PM CDTSevere Thunderstorm WarningLOTCook, DuPage, Lake47 min
Sep 11, 9:58 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall, LaSalle, Will62 min
Sep 11, 10:50 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois, Kankakee, Livingston55 min
Sep 11, 11:44 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois, Kankakee, Livingston61 min
Sep 12, 12:16 AM CDTSevere Thunderstorm WarningLOTBenton, Jasper, Newton59 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.